Illinois, 2018Damaging Winds in Illinois, June 28, 2018
June 28, 2018 · NWS ILX · 25 events in 11 counties and zones
A large cluster of thunderstorms developed along a warm front extending from Nebraska southeastward to western Kentucky during the afternoon of June 28th. to Flora line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $264,000
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large cluster of thunderstorms developed along a warm front extending from Nebraska southeastward to western Kentucky during the afternoon of June 28th. The storms initially spilled into west-central Illinois, then turned to the south-southeast...impacting locations along and south of a Macomb...to Lincoln...to Flora line. Numerous reports of wind damage were received due to 60mph wind gusts associated with the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 28, 2:28 PM CST, 17 minutes earlier.
Area forecast discussion, Jun 28, 2:28 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
328 PM CDT Thu Jun 28 2018
.SHORT TERM...(This evening through Friday)
ISSUED AT 328 PM CDT Thu Jun 28 2018
Convective complex currently pushing into west-central Illinois
will continue to track E/SE along a slowly advancing warm front
late this afternoon. 20z/3pm radar imagery shows the leading edge
of the storms along a Macomb to Quincy line...with a general E/SE
movement. Storms will turn more to the SE over the next hour or
two, following the primary instability gradient extending from
southeast Iowa to southeast Illinois. Have adjusted PoPs to
feature likely to categorical along/southwest of a Macomb...to
Springfield...to Shelbyville line through 23z/6pm accordingly.
Once the initial push of storms passes, rain showers will linger
behind the line for an hour or two before the precip comes to an
end. Elsewhere around central Illinois, am expecting a warm/dry
night with overnight lows in the lower to middle 70s.
As the warm front lifts northward, southerly winds will bring
increasingly humid air into central Illinois on Friday. With ample
sunshine heating the airmass into the lower to middle 90s and
surface dewpoints hovering in the lower to middle 70s...peak
afternoon heat index values will top out around 110 degrees. With
this oppressive heat expected to continue through at least
Saturday, decided to upgrade the Heat Advisory to an Excessive
Heat Warning for the entire KILX CWA for both Friday and Saturday.
&&
.LONG TERM...(Friday night through Thursday)
ISSUED AT 328 PM CDT Thu Jun 28 2018
Very hot and humid weather will continue through Saturday before
an approaching short-wave and its associated cold front brings
some relief by Sunday. Model consensus suggests showers and
thunderstorms will become more numerous Sunday afternoon...which
will keep high temperatures down a few degrees in the upper 80s
and lower 90s. Resulting heat index readings will still be quite
high from 100-105, but will be below warning criteria. The best
rain chances will push into the southeast CWA by Monday as the
front settles southward and stalls in the Ohio River Valley. After
that, the boundary will lift back northward...resulting in
hot/humid weather conditions with low chance PoPs through the
middle of next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1244 PM CDT Thu Jun 28 2018
VFR conditions will prevail for the entire 18z TAF period. Will be
keeping an eye on a large cluster of thunderstorms currently
ongoing across south-central Iowa. These storms will drop E/SE
along the Mississippi River later this afternoon...likely
remaining west of the central Illinois terminals. Winds will be SE
at 5-10kt this afternoon, then will veer to S at 8-12kt by Friday
morning.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from 10 AM Friday to 8 PM CDT Saturday
for ILZ027>031-036>038-040>057-061>063-066>068-071>073.
&&
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Jun 28, 2:22 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
322 PM CDT Thu Jun 28 2018
ILZ027>031-037-291100-
Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
322 PM CDT Thu Jun 28 2018
...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM FRIDAY TO 8 PM CDT
SATURDAY...
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Isolated thunderstorms will be possible into this evening. Any
thunderstorm that develops across the area has the potential for
producing gusty winds, torrential rainfall and frequent lightning.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
Minor flooding will occur over portions of the Illinois River from
Peoria and downstream the next several days.
There is a chance of thunderstorms Sunday and Sunday evening.
A heat wave is expected from Friday through Saturday. High
temperatures are forecast to be in the mid 90s, with afternoon
heat indices peaking from 108 to 113 degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ036-040-047-049-050-291100-
Cass-Fulton-Morgan-Schuyler-Scott-
322 PM CDT Thu Jun 28 2018
...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM FRIDAY TO 8 PM CDT
SATURDAY...
This Hazardous Weather Outlook is for portions of west central
Illinois.
.DAY ONE...TONIGHT...
Scattered thunderstorms will be possible into early this evening.
A few storms may produce damaging wind gusts and hail, along with
frequent lightning and brief heavy rainfall.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
Minor flooding will occur over portions of the Illinois River from
Peoria and downstream the next several days.
There is a chance of thunderstorms again Sunday and Sunday evening.
A heat wave is expected from Friday through Saturday. High
temperatures are forecast to be in the mid 90s, with afternoon
heat indices peaking from 108 to 113 degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed through late this afternoon.
ILZ041-048-051-052-061-066>068-071>073-291100-
Christian-Clay-Crawford-Effingham-Jasper-Lawrence-Mason-Menard-
Richland-Sangamon-Shelby-
322 PM CDT Thu Jun 28 2018
...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM FRIDAY TO 8 PM CDT
SATURDAY...
This Hazardous Weather Outlook is for portions of central
Illinois and southeast Illinois.
.DAY ONE...TONIGHT...
An isolated thunderstorm will be possible into early this evening.
Gusty winds, hail, frequent lightning and brief heavy rainfall
will accompany some of the stronger storms.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
Minor flooding will occur over portions of the Illinois River from
Peoria and downstream the next several days.
There is a chance of thunderstorms again Sunday and Sunday evening.
A heat wave is expected from Friday through Saturday. High
temperatures are forecast to be in the mid 90s, with afternoon
heat indices peaking from 108 to 113 degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon.
ILZ038-042>046-053>057-062-063-291100-
Champaign-Clark-Coles-Cumberland-De Witt-Douglas-Edgar-Logan-
Macon-McLean-Moultrie-Piatt-Vermilion-
322 PM CDT Thu Jun 28 2018
...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM FRIDAY TO 8 PM CDT
SATURDAY...
This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.
.DAY ONE...TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
There is a chance of thunderstorms Sunday and Sunday night.
A heat wave is expected from Friday through Saturday. High
temperatures are forecast to be in the mid 90s, with afternoon
heat indices peaking from 108 to 113 degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Smith
Thunderstorm Wind, Schuyler
- When
- June 28, 2:45 PM CST to 2:50 PM CST
- Where
- Schuyler County, Rushville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 40.120, -90.570
A large tree was split and fell onto a church. Numerous tree limbs and power lines were blown down as well.
Thunderstorm Wind, Cass
- When
- June 28, 2:48 PM CST to 2:53 PM CST
- Where
- Cass County, Beardstown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Law Enforcement
- Coordinates
- 40.020, -90.430
Numerous tree limbs and power lines were blown down.
Thunderstorm Wind, Mason
- When
- June 28, 2:57 PM CST to 3:02 PM CST
- Where
- Mason County, Bath
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.200, -90.150
Thunderstorm Wind, Mason
- When
- June 28, 3:00 PM CST to 3:05 PM CST
- Where
- Mason County, 1.26 mi WNW of Simco Farm
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.330, -90.020
Thunderstorm Wind, Mason
- When
- June 28, 3:03 PM CST to 3:08 PM CST
- Where
- Mason County, 1.91 mi SSW of Simco Farm
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 40.297, -90.020
Several tree limbs were blown down along US 136 east of Havana.
Thunderstorm Wind, Morgan
- When
- June 28, 3:20 PM CST to 3:25 PM CST
- Where
- Morgan County, 3 mi WSW of Woodson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.613, -90.272
A 6-inch diameter tree limb was blown down.
Thunderstorm Wind, Morgan
- When
- June 28, 3:20 PM CST to 3:25 PM CST
- Where
- Morgan County, Jacksonville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.730, -90.230
A power line was blown down.
Thunderstorm Wind, Mason
- When
- June 28, 3:30 PM CST to 3:35 PM CST
- Where
- Mason County, Mason City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $65,000
- Reported by
- Emergency Manager
- Coordinates
- 40.200, -89.700
Several trees and power lines were blown down.
Thunderstorm Wind, Morgan
- When
- June 28, 3:35 PM CST to 3:40 PM CST
- Where
- Morgan County, Murrayville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Broadcast Media
- Coordinates
- 39.580, -90.250
Several trees and power lines were blown down.
Thunderstorm Wind, Sangamon
- When
- June 28, 3:39 PM CST to 3:44 PM CST
- Where
- Sangamon County, 1.12 mi NW of Archer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.790, -89.736
A 4-inch diameter tree limb was blown down on the 700 block of Shoshoni Drive.
Thunderstorm Wind, Sangamon
- When
- June 28, 3:40 PM CST to 3:45 PM CST
- Where
- Sangamon County, 0.87 mi NE of Mildred
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 39.780, -89.640
Numerous tree limbs were blown down.
Thunderstorm Wind, Sangamon
- When
- June 28, 3:41 PM CST to 3:46 PM CST
- Where
- Sangamon County, 0.66 mi NNW of Chatham
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.679, -89.705
A power line was blown down on the 400 block of Main Street.
Thunderstorm Wind, Sangamon
- When
- June 28, 3:42 PM CST to 3:47 PM CST
- Where
- Sangamon County, Auburn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Trained Spotter
- Coordinates
- 39.580, -89.750
An 18-inch diameter tree was blown over and numerous tree limbs were blown down in Auburn.
Thunderstorm Wind, Sangamon
- When
- June 28, 3:50 PM CST to 3:55 PM CST
- Where
- Sangamon County, 1 mi S of Divernon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.556, -89.670
A 3-inch diameter tree limb was blown down.
Thunderstorm Wind, Sangamon
- When
- June 28, 3:50 PM CST to 3:55 PM CST
- Where
- Sangamon County, Divernon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 39.570, -89.670
A tree and numerous tree limbs were blown down in Divernon.
Thunderstorm Wind, Logan
- When
- June 28, 3:59 PM CST to 4:04 PM CST
- Where
- Logan County, Lincoln
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.150, -89.370
A 6-inch diameter tree limb was blown onto a car.
Thunderstorm Wind, Macon
- When
- June 28, 4:23 PM CST to 4:28 PM CST
- Where
- Macon County, Blue Mound
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.700, -89.120
A large tree limb was blown down at the intersection of Lincoln and Boles St.
Thunderstorm Wind, Christian
- When
- June 28, 4:27 PM CST to 4:32 PM CST
- Where
- Christian County, Assumption
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.520, -89.050
A large tree was broken off at the base.
Thunderstorm Wind, Christian
- When
- June 28, 4:35 PM CST to 4:40 PM CST
- Where
- Christian County, Pana
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.380, -89.080
Several tree limbs were blown down in Kitchell Park.
Thunderstorm Wind, Shelby
- When
- June 28, 4:52 PM CST to 4:57 PM CST
- Where
- Shelby County, Shelbyville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.420, -88.800
A large tree was split in Shelbyville.
Thunderstorm Wind, Effingham
- When
- June 28, 5:05 PM CST to 5:10 PM CST
- Where
- Effingham County, 3.03 mi W of Altamont
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 39.062, -88.805
Several tree limbs were blown down along Highway 128 west of Altamont.
Thunderstorm Wind, Effingham
- When
- June 28, 5:20 PM CST to 5:25 PM CST
- Where
- Effingham County, 1.83 mi SSW of Watson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.998, -88.588
Several tree limbs were blown down near the I-57 exit.
Thunderstorm Wind, Effingham
- When
- June 28, 5:25 PM CST to 5:30 PM CST
- Where
- Effingham County, 0.93 mi WSW of Mason
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.944, -88.636
A tree limb was blown down across Highway 37.
Thunderstorm Wind, Clay
- When
- June 28, 5:36 PM CST to 5:41 PM CST
- Where
- Clay County, 3.31 mi WNW of Mc Cabe
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.680, -88.580
A tree was blown down on Oak Mound Lane northeast of Xenia.
Thunderstorm Wind, Clay
- When
- June 28, 5:43 PM CST to 5:48 PM CST
- Where
- Clay County, 0.22 mi NW of Flora
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.673, -88.482
A tree was blown down on the 500 block of East 4th Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in North Dakota, June 28 to 29, 20181 death · 4 injured · $3.4 million · 3.5 in hail · 62 events
- Excessive Heat in Missouri, June 28 to 30, 201830 injured · 5 events
- Damaging Winds in Kentucky, June 28, 20181 death · $327,000 · 70 kt wind · 11 events
- Tornadoes and Hail in South Dakota, June 28, 2018EF3 · 5 events
- Damaging Winds and Lightning Strike in Alabama, June 28, 20181 death · $11,000 · 87 kt wind · 58 events
- Tornado and Flash Flooding in Tennessee, June 28, 2018$914,000 · EF1 · 43 events
- Rip Current in North Carolina, June 28, 20181 death · 1 event
- Hail and Damaging Winds in Iowa, June 28, 2018$1.1 million · 1 in hail · 48 events
- Flash Flooding and Damaging Winds in Georgia, June 28, 20181 injured · $518,000 · 50 kt wind · 39 events
- Tornadoes and Flash Flood in Montana, June 28, 2018EF2 · 31 events
- Tornado and Flash Flood in Illinois, June 28, 2018$715,000 · EF0 · 15 events
- Damaging Winds in Alabama, June 28, 2018$128,000 · 61 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769263, 769264, 769265, 769266, 769267, 769269, 769270, 769272, 769273, 769274, 769275, 769276, 769278, 769279, 769280, 769281, 769283, 769284, 769288, 769289, 769291, 769292, 769293, 769295, 769296.